Schizophrenia.com

Schizoaffective and mood stabilizers


#1

I am living with schizoaffective disorder, and because some of my symptoms include extreme mood shifts - mania and depression, I was placed on 2 different kinds of mood stabilizers on top of my antipsychotic and benzo. I am in the process of tapering off of the Tegretol but still taking a pretty high dose of the Depakote ER - 2000 mg.
Are there any other people diagnosed with schizoaffective taking Depakote or another mood stabiizer?
How much do you take? Is it effective? I plan on greatly reducing the Depakote dosage or even switching to another med.
I was on Lithium in the past - didn’t help me much. Thanks -


#2

Have you tried Lamictal? It has some good research behind it.

Blessings,

Anthony


#3

Hi Anthony, my doctor said if I am to go on Lamictal, I would have to get off of Depakote completely, they don’t mix well together. I also am hearing a lot of good things about it, especially for depression. Thanks - I may consider trying it at some point.


#4

i was dignosed with schizoaffective too, im taking zyprexa 15mg at night, and seroxat 40mg,in the morning.


#5

Hey Pedro, I hope the seroxat is working out for you, I can’t take antidepressants they destabilize me. Thanks for responding.


#6

I’m schizo-affective but I’m not on a dedicated mood stabilizer, though certain anti-psychotics like Abilify can fill that role. I was on Lithium years ago, and it worked well but due to poor blood levels I was taken off of it.

Anti-depressants can cause rapid cycling in me so I haven’t been on them very much at all throughout my illness.


#7

hey there, I was diagnosed with schizoaffective disorder and I have been on depacote for over ten years. I also take clozaril the anti-psychotic. in highschool I had seizures so the depaikote really serves two purposes for me, to guard against seizures and as a mood-stabilizer. I think honestly that it helps, although I still have mood swings, sometimes huge ones. in the past I have not gone off my Depakote, because I never had side effects from them. of course, tons of side effects from clozaril but… I am seeing my doctor in the winter and I am planning on discussing my Depakote with him. I am on 1500/night… good luck to you!!! I hope you feel better soon and in a lasting way! peace…


#8

Thanks Malvok and blueworld - At one point in my life, a high dose of Depakote was needed. Another option for me would be to lower the dose considerably. 2000 mg might just be overkill at this point since the Risperdal has pretty good mood stabilizing properties. When I see her, I will talk to her about it.


#9

I was Dx’d Szaffective and although my anti-psychotic has changed many times over the years-Abilify, Geodon, Stelazine, Haldol, prolixin, trilifon, blablabla…I found the mood stabilizer Topamax, which is really for seizures/headaches to work for me. It’s actually the only one of the meds I miss-can’t get it refilled anymore, not sure why. And yes, I have been on plenty of mood stabilizers and anti-depressants before as well…be sure you take a lot of time to decrease the Depakote ER, I had a real hard time doing it, and it wasn’t pretty.


#10

Yeah, the Depakote is a huge weight gaining medication, Topamax is more of a weight neutral type med.
If I ever decide to get off of the Depakote, I am going to take it slow, just like I’m doing with the Tegretol.
I’ve tapered off Depakote before a long time ago, quickly - lots of problems. Thanks for your input.


#11

I not only lost weight on Topamax, but kept my weight down to “normal” during the entire time taking it. Also My severe headaches returned when I ran out of it.
If I hadn’t lost contact with my Pdoc last year, I would still be taking topamax, and whatever prescription available.


#12

Thanks for the info Csummersx - Topamax will be one of the meds that I will mention to my doctor when I see her soon.
Depakote is a good med for the mind, but not so much for the body.


#13

I was just prescribed depakote, I see it can be bad for your liver. a family member has been on it for years, she is very over weight, have any of you seen these side effects?


#14

What dose are you on? What dose will you be taking? Depakote starts ■■■■■■■ with your liver if you are over 1000mg and have taken it for years (for many people)


#15

I have not taken any yet, she prescribed 1000mg.


#16

@NiceHat Depakote does not mess with your liver all of the time, this could happen at higher doses and usually happens if it does happen at all over many many years of use - Depakote is a good drug overall and has been a lifesaver for me - good luck with it - 2000 mg and over is considered a high dose